MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FIBULA PLATE, 4 HOLE; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

STRYKER GMBH DISTAL LATERAL FIBULA PLATE, 4 HOLE; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 40-20904
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Nerve Damage (1979); Pain (1994); Swelling (2091); Burning Sensation (2146); Injury (2348); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 08/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device is not available; hospital retained.
 
Event or Problem Description
It was reported: rep was contacted by surgeon and told that the patient has a broken plate on her right fibula.On (b)(6) 2020, the patient sent an email reporting the following: "i had ankle surgery for an internal fixation on (b)(6).On (b)(6) i was fully healed and cleared to walk without boot or scooter.(b)(6) my ankle was swollen and burning so i went in to see my surgeon and x-rays showed that my titanium plate made by stryker snapped, re-broke my bone and severed my sural nerve.I have emergency surgery this friday (b)(6) to repair my bone, nerve, remove the broken plate, and install a new plate".The rep confirmed that no further information is available.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Since pictures of x-rays were provided, the opinion of a medical expert was requested.The statement is as follows: "the information provided is very limited.In general 6 weeks would be sufficient to let a fracture of the distal fibula heal.So it would be possible to do full weight bearing, still dependent on any complaints, like for example remaining pain.In this case we only have two x-rays, to properly judge the healing of a fracture you need at least two directions at the same time point form the affected limb.Furthermore we are unaware of the patients symptoms on the (b)(6) [.].Looking at the x-ray from the (b)(6) [.] with a very low resolution, it seems the fracture line is still visible.In combination with pain, this might suggest there was not sufficient healing at that time yet.However since we don¿t know about symptoms we can't be sure, furthermore a second direction of the x-ray is not provided and since this is just a low resolution picture and screen, i cannot be sure about the actual status of fracture.The picture from the (b)(6) is suggestive to be from a ct-scan.From my perspective it shows the same fracture line as i see in the x-ray from the 10th.This might suggest there was no healing at all.I have to add we do not have the initial trauma pictures to confirm this.[.] last remark on the tomogram from the (b)(6), the fifth screw in the straight part (lowest seen from proximal) might have been in the fracture since the plate was placed.From a personal perspective, this screw might have been unnecessary to place, it might have led to a construction which was to stiff, so it did not get a chance to heal.3 screws above the and below the fracture line is considered to be sufficient in general." based on investigation, the root cause could most probably be attributed to the application of full weight bearing by the patient in the possible presence of a delayed union.The failure was possibly caused by the application of extensive mechanical loading on the plate before complete bone union.However, a more detailed investigation result could be provided in the presence of more detailed x-rays, as well as the device itself.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported: rep was contacted by surgeon and told that the patient has a broken plate on her right fibula.On (b)(6) 2020, the patient sent an email reporting the following: "i had ankle surgery for an internal fixation on (b)(6) ¿on (b)(6) i was fully healed and cleared to walk without boot or scooter.(b)(6) my ankle was swollen and burning so i went in to see my surgeon and x-rays showed that my titanium plate made by stryker snapped, re-broke my bone and severed my sural nerve.I have emergency surgery this friday (b)(6) to repair my bone, nerve, remove the broken plate, and install a new plate".The rep confirmed that no further information is available.

Brand Name
DISTAL LATERAL FIBULA PLATE, 4 HOLE
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10462438
Report Number0008031020-2020-02193
Device Sequence Number14141013
Product Code KTT
UDI-Device Identifier04546540567437
UDI-Public04546540567437
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K081284
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number40-20904
Device Catalogue Number40-20904
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/03/2020
Supplement Date Received by Manufacturer10/08/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age28 YR
Patient Weight104